Conclusion to 80 Year Old Male: Fall

This is the conclusion to 80 Year Old Male: Fall. If you do not remember the particulars, check out the original post and then come back here to find the “answer” and summary.

Case Review

You arrived on scene to meet an 80 year old patient who was found on the floor after suffering what he described as a “trip and fall.” He had severe hip pain and for the most part presented as a straightforward hip fracture, plus or minus some ill effects of being on the ground for 48 hours. Worryingly, however, he could not describe the exact circumstances of how he ended up on the ground.

This should have immediately alerted you that he may have experienced syncope, not a mechanical fall. In fact, even elderly patients who can vividly describe how and why they fell should be screened for possible syncope. Even if it’s not intentional, the brain is good at filling gaps in information to form a cohesive story—especially if the patient doesn’t want to make a big deal about their fall in the first place.

Regardless of your reasoning, an EKG was performed, shown again below and annotated with a ladder diagram.

80yo M - Fall - Laddergram

This ECG shows:

  • Sinus rhythm at 84 bpm (fairly regular, evenly spaced P-waves of normal morphology)
  • Prolonged PR-interval (PR-interval is about 220 ms)
  • Type II AV-block (see below)
  • Effective ventricular rate of 52 bpm
  • Right bundle branch block (QRS is about 140 ms wide; qR wave in V1; tall, narrow R-wave with shallow, wide S-wave in lead I and V6)
  • Left anterior fascicular block (mean QRS axis approx. -45 degrees (left axis deviation), rS waves in III and aVF, tiny initial q-waves in I and aVL)
  • Bifascicular block (RBBB + LAFB)
  • Left atrial abnormality (total P-wave duration of 120 ms (> 110 ms), terminal P-wave deflection in V1 of 80 ms (> 40 ms).

The most important finding here is the type II AV-block, often termed “second degree, type II” or “Mobitz II.” This finding greatly increases our suspicion that the reason the patient ended up on the floor because he experienced syncope secondary to an arrhythmia, not because he tripped.

Type II AV-block is most often associated with disease of the cardiac conduction system below the bundle of His, especially when it is associated with a bundle branch block. In this case, in addition to a simple RBBB, there is also evidence of impaired conduction in the left anterior fascicle, the combination of which is known as a bifascicular block.

There is also a slightly prolonged PR-interval that technically qualifies as first degree AV-block. When this is added to a bifascicular block some folks like to call it a “trifascicular block,” but this author does not use that term unless the PR-interval is markedly elongated. The overall picture is suggestive of extensive conduction system disease, so a bit of PR-prolongation is probably expected and usually seen in this setting. Also, “trifascicular block” is needlessly dramatic.

Assuming no contraindications and a decent chance for recovery from his hip surgery, the ECG suggests this a patient who will need a permanent pacemaker placed.

Prehospital Management

I’ve given this its own section because there was a bit of disagreement in the comments of the original case for how this patient should be managed. Here are my thoughts…

Starting with an easy issue, this patient is not significantly hypothermic. Though most modern oral thermometers aren’t very trustworthy when you get readings of 36.4 C or below, this is good enough for a start on this patient. The fact that a reading was obtained at all suggests this patient is not moderately or severely hypothermia. Definitions vary, but this temperature is not nearly low enough to account for the patient’s arrhythmia. Also, some suggested the presence of Osborn waves, but those are decidedly absent here. I think folks were confused by the RBBB. The only treatment necessary for this patient’s slightly low body temperature is the application of a blanket or two.

Next, the issue of the arrhythmia. Although it was probably related to his fall (likely secondary to syncope), the patient is experiencing no ill effects at the moment. His ventricular rate is reasonable and he has described no other incidents of syncope nor present symptoms. His blood pressure is elevated and his mentation is appropriate. There is no prehospital treatment indicated at this time. In all likelihood he will be admitted for a non-emergent implanted pacemaker in a day or two before hip surgery as long as the situation doesn’t change. Cardiologists don’t get excited about this EKG’s, and there is certainly no role for transcutaneous pacing at this point as the patient is stable and the block not pervasive.

It is likely the patient has experienced some acute kidney injury, if not secondary to rhabdomyolysis then at least secondary to dehydration. An IV with a normal saline bolus at a slow to moderate rate would be indicated. There is no reason to flood the patient with fluids prehospitally; you’re not going to make a huge difference in his kidney injury during a short transport and lab results from the ED will be able to better guide therapy.

Finally, let’s address the most debated point of this case: whether or not to administer opioid analgesics.

Opioids are not contraindicated in AV-block!

While very large doses—like those used in cardiac anesthesia—may be associated with sinus bradycardia (through a couple of different mechanisms), and there is a possibility of AV-block with toxic doses, the normal doses used for acute pain in the emergency setting will not affect this patient’s heart block significantly. Though there could be some minor slowing of the sinus rate due to reduction of the patient’s sympathetic response to pain; morphine, hydromorphone, or fentanyl will NOT worsen AV-block.

That said, this is an elderly patient with dehydration and decreased renal function; I would suggest titrating his dose of opioid up slowly. He’s going to be susceptible to the direct histamine release characteristic of the class (namely hypotension), though the effects seen with fentanyl and hydromorphone are low compared to morphine. Still, his vasculature is relatively depleted so any vasodilation is more likely to result in significant hypotension than we would see in an otherwise healthy patient—even if the effects are supposed to be “minimal.”

Conclusion

In this case the patient received IV hydromorphone for his pain, was admitted for pacemaker placement the next day, and received his new hip soon after that. He experienced no lingering complications from his stay except for slightly decreased renal function and was discharged to rehab in good condition.

 

1 Comment

  • Ray Johnston says:

    CNS/Cardiovascular should always be first differential when considering cause of fall in a senior patient. I’m concerned how you minimized 48 hours with out fluids, food, or meds; a healthy adult may be a little fuzzy on what happened. A neuro exam should be done as well as cardiac monitoring.

1 Trackback

Leave a Reply

Your email address will not be published. Required fields are marked *